Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Could my ParaGard IUD be the cause of my swollen and tender breasts? #431/12

Dear Dr. Hatcher,

I received a ParaGard (copper T) IUD on March 5, 2012.  My first period since then came on the heels of getting over the insertion (around March 17th). The period came with powerful cramps but not much change to the bleeding. About two weeks after that period, my breasts started aching and, as my next period approached (April 11th), they got increasingly painful and swollen (this rarely happens). I get minor breast aches 1 out of every 8 periods, even though I got my period yesterday, they are still a bit swollen and achy, although the pain has gone down.

I am confused about why this would happen.  I was prepared for heavy bleeding and increased cramping with the ParaGard, but I have not heard of breast pain/swelling as a side- effect, since there are no hormones.

I am 30 years old, married, and have never been pregnant.  My cycles have always been on the short end, about 25-26 days.  My first period after getting the IUD came a few days early (March 17th instead of March 19th/20th -- although it was hard to tell because there was some (brown) spotting leading up to it starting around the 15th).  Then I got my period on April 11th (yesterday), 25 days later. My period has actually been a bit lighter, especially this time, than before the IUD.  The cramps have been more powerful, though.

Again, I'm particularly interested/concerned about the breast swelling and tenderness I've had over the past 10 days. It was particularly intense on April 7-9th. It's gone down a bit since getting my period, but still very curious.

Any suggestions, I'd really appreciate. Many thanks.



You have experienced breast swelling and tenderness since ParaGard was placed in early March (50 days ago) and are wondering if the two are related.  My first thought is NO.  This is a problem with the copper IUD that I have not heard of.  Moreover, I cannot think of a change caused by a copper T IUD that could lead to this.

 

Below is a long list of causes of breast tenderness.  Please do look this over and tell me if any of them could be the culprit.

                                                           

 

Below is an extensive list of causes of breast tenderness or pain:

  1. Cyclic fluctuations in hormones can lead to pain in normal menstrual cycles
  2. Pregnancy
  3. Irritation of the nipples, from friction with clothing, rough handling
  4. Improperly fitting bra, particularly under wire designs
  5. Physical activity without adequate support/heavy lifting
  6. mastitis, an infection of the ducts of the breasts; not well-defined area of infection
  7. Breast abscess – well-defined area of infection
  8. Mondor’s disease (superficial thrombophlebitis of veins on upper, outer aspect of breast)
  9. Tietze’s syndrome/costochondral separation
  10. Dermal cysts
  11. Fibrocystic disease
  12. Excessive caffeine consumption
  13. Bruising from rough sex play
  14. Shingles
  15. Muscle pull (of pectoral muscles or possibly the neck)
  16. Arthritis
  17. Excess estrogen
  18. Menarche
  19. Breast cancer
  20. Breast papilloma
  21. Sclerosing adenosis
  22. Ductal ectasia (ectasis is an inflammation of the breast ducts that is not caused by bacteria.)
  23. Engorgement from lactation after birth
  24. Pinched nerve in the back or neck
  25. Medications
  26. Cycles where a woman does not ovulate – estrogen has a proliferative effect on tissues on the breast, and if she does not secrete testosterone to stop this effect it can cause pain.

 

 

 

 

 

To learn more about the advantages and disadvantages of all of the copper T (ParaGard) IUD, go to our website: www.managingcontraception.com and click on Choices.  You can also order this wonderful new educational book from our website or by calling 404-875-5001.  Do you have your copy yet?

Key Words:   copper T (ParaGard) IUD, inserted, breast tenderness, pregnant, cycles, period, light, spotting, cramps, swelling, intense pain, hormones, related, causes

Posted 5-1-2012, Updated 5-14-2012

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2012-05-14

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.